Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 65, NWS Fort Worth, TX

June 15, 2004Leon County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 15, 2004, 11:35 AM CDT for Leon County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 11:35 AM CDT (16:35 UTC)
Expired
Jun 15, 2004, 2:30 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Leon County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 151634
FFWFTW
TXC289-151930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1135 AM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEON COUNTY IN NORTHEAST TEXAS

* UNTIL 230 PM CDT

* AT 1135 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAIN ALONG HIGHWAY 39 FROM NEWBY TO 
CONCORD TO NORMANGEE MOVING WEST AT 5 MPH.  RADAR ESTIMATES INDICATE 
IN EXCESS OF TWO INCHES OF RAIN HAS FALLEN OVER THE WESTERN HALF OF 
THE COUNTY...AND AN ADDITIONAL INCH IS POSSIBLE THROUGH 230 PM. 
RAPID RISES ON STREAMS AND CREEKS IS OCCURRING.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR...
  EASTERN LEON COUNTY THROUGH 1230 PM CDT

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3160 9578 3121 9576 3101 9622 3136 9628

$$

07/BB
2 follow-up statements
000 
WGUS74 KFWD 151721
FFSFTW
TXC289-151930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1222 PM CDT TUE JUN 15 2004

...A FLASH FLOOD WARNING CONTINUES FOR LEON COUNTY UNTIL 230 PM
CDT...

AT 1222 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LARGE AREA OF RAIN AND A FEW THUNDERSTORMS CONTINUING OVER MUCH OF 
LEON COUNTY. THE SHERIFFS OFFICE REPORTED FLOODING OF STREETS IN 
BUFFALO AND OF THE SERVICE ROAD TO INTERSTATE 45 SOUTH OF 
CENTERVILLE. IN ADDITION...2.04 INCHES OF RAIN WAS REPORTED IN 
CENTERVILLE THROUGH 1215 PM. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

LAT...LON 3157 9579 3132 9570 3103 9624 3136 9628

$$

07/BB
000 
WGUS74 KFWD 151930
FFSFTW
TXC289-151945-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
230 PM CDT TUE JUN 15 2004

...THE FLASH FLOOD WARNING FOR LEON COUNTY HAS BEEN ALLOWED TO 
EXPIRE AT 230 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY 
RAINS ACROSS LEON COUNTY HAVE COME TO AN END. THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE.

WHILE THE HEAVY RAINS HAVE ENDED...SOME LIGHT RAIN WILL CONTINUE 
ACROSS THE COUNTY...AND NUISANCE FLOODING MAY LINGER THROUGH THE 
AFTERNOON. BE AWARE OF AREAS THAT TEND TO FLOOD READILY. TAKE AN 
ALTERNATE ROUTE TO AVOID BECOMING A FLOOD VICTIM.

MOST FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE INTO 
AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. 
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND. STAY AWAY FROM FLOODED CREEKS 
AND STEAMS UNTIL THE WATER SUBSIDES.

LAT...LON 3111 9580 3113 9597 3101 9624 3121 9629
          3137 9631 3161 9580 3134 9570 3122 9576

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 10:33 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 15, 10:33 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1033 AM CDT TUE JUN 15 2004

.PUBLIC UPDATE...
HAVE UPDATED ZONES TO INCREASE POPS BASED UPON LATEST 88D TRENDS AND
TO EXPAND FLASH FLOOD WATCH TO INCLUDE NE ZONES. CONVECTION AROUND
SFC AND H5 LOW ACROSS SE TEXAS HAS SHOWN SOME MOVEMENT NORTH OVER
THE LAST COUPLE OF HOURS. MORNING ETA SUGGESTS THE CIRCULATION WILL
TRACK ACROSS OUR FAR EASTERN COUNTIES...BASICALLY IN THE NEW WATCH
AREA. ATMOSPHERE ACROSS THE REGION REMAINS UNSTABLE WITH DECENT PW
SO EVEN IF THE LOW TRACKS A BIT FURTHER EAST...EXPECT OUTFLOW AND
OTHER AREAS OF LIFT TO GET CONVECTION GOING FURTHER WEST. WILL NOT
TAKE MUCH ADDITIONAL RAINFALL FOR SOME FLOODING PROBLEMS TO START
AGAIN. DID SOME MINOR ADJUSTMENTS FOR THE TEMPS AND DEW POINTS...BUT
NO OTHER MAJOR CHANGES WERE DONE. 80

&&

.AVIATION...
MIDDLE TO UPPER LEVEL CIRCULATION CENTER LOCATED JUST SOUTH OF
KIAH...AND SHOULD TRANSPORT/DEVELOP CONVECTION MAINLY EAST OF THE
I-35 CORRIDOR THROUGH TONIGHT BEFORE LIFTING OUT TOMORROW.
CONVECTION WILL BE QUITE ACTIVE ALONG THE UPPER GULF COAST...EAST
TEXAS AND LOUISIANA.  SURFACE FLOW WILL ALSO REFLECT THIS
CIRCULATION WITH SOUTHEAST TO EAST WINDS 10 KT OR LESS LOCALLY.
HAVE ADDED CONVECTION TO KACT AND KDAL TAFS AND PROB30 FOR KDFW AND
KFTW.  VFR CIGS AND VIS EXPECTED OUTSIDE CONVECTIVE AREAS.  75

&&

.DISCUSSION...
203 AM.
CONVECTION WILL DEVELOP AND BECOME MORE WIDESPREAD OVER THE EASTERN
PORTION OF NORTH TEXAS TODAY AS THE UPPER LOW MOVES INTO THE
REGION.  THE BEST CHANCES FOR RAIN WILL BE IN THE SOUTHEASTERN PART
WHERE GROUNDS ARE ALREADY QUITE WET FROM RECENT RAINS. WITH PWS OVER
TWO INCHES PROGGED FOR THIS AREA...WE CAN EXPECT WIDESPREAD
RAINFALL AMOUNTS BETWEEN ONE AND THREE INCHES...WITH ISOLATED
AMOUNTS TO FOUR INCHES POSSIBLE IN THE NEXT 24 HOURS. HENCE...WE
WILL ISSUE A FLOOD WATCH FOR THE SOUTHEAST PART OF NORTH TEXAS
THROUGH TONIGHT.

THE MODELS ARE QUICK TO LIFT THE LOW NORTH OUT OF THE AREA BUT THAT
MAY BE A BIT TOO FAST GIVEN THE NATURE OF THE SYSTEM. HENCE...WE
WILL KEEP SOME LOW POPS INTO THURSDAY.  BY FRIDAY THERE IS A ON
AGAIN OFF AGAIN THREAT OF A COLD FRONT MOVING NEAR OR INTO THE
REGION.  GIVEN THE TIME OF YEAR AND THE MORE ZONAL FLOW OF THE
WESTERLIES...WE FEEL THE CHANCES FOR FROPA THROUGH MUCH IF ANY OF
NORTH TEXAS ARE LOW. STILL...THE PROXIMITY OF THE FRONT COULD GIVE
US A CONTINUED CHANCE FOR RAIN.

OVERALL...A BIT COOLER THAN NORMAL FOR THE NEXT FEW DAYS WITH CLOUD
COVER AND PRECIP...ALONG WITH A CHANCE FOR RAIN.

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 400 AM CDT WEDNESDAY FOR ZONES TXZ093>095...
TXZ104>107...TXZ119>123...TXZ134>135...TXZ146>148...TXZ160>162...
TXZ174>175.

&&
Hazardous weather outlook, Jun 15, 10:40 AM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1040 AM CDT TUE JUN 15 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-152100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1040 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...
ARE EXPECTED TO CONTINUE SPREADING NORTH AND WEST INTO THOSE
PORTIONS OF NORTH TEXAS ALONG AND EAST OF INTERSTATE 35 THROUGH THIS
EVENING. THE SEVERE WEATHER THREAT LOOKS MINIMAL AT THIS
TIME...HOWEVER...FLASH FLOODING IS HIGHLY POSSIBLE. A FLOOD WATCH IS
IN EFFECT THROUGH TONIGHT FOR AREAS EAST OF A GAINESVILLE...
GRAPEVINE...ARLINGTON...HILLSBORO...WACO...TEMPLE LINE. LOCALIZED
HEAVY RAINFALL TO BETWEEN 2 AND 4 INCHES...WITH ISOLATED HIGHER
AMOUNTS ARE POSSIBLE ACROSS THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS...MAINLY ALONG AND EAST OF
INTERSTATE 35 WEDNESDAY THROUGH THURSDAY...AND A SLIGHT CHANCE OF
THUNDERSTORMS THURSDAY NIGHT...SATURDAY AND AGAIN ON MONDAY. SOME
THUNDERSTORMS ON THURSDAY MAY BECOME SEVERE DEPENDING ON THE EXACT
LOCATION AND TIMING OF DEVELOPMENT.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY FOR FLOODING OR FLASH
FLOODING ACROSS THE WATCH AREA THROUGH TONIGHT.

05/

In the hours before

Special weather statement, Jun 15, 9:40 AM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
940 AM CDT TUE JUN 15 2004

TXZ147-148-161-162-175-151545-
ANDERSON-FREESTONE-LEON-LIMESTONE-ROBERTSON-
940 AM CDT TUE JUN 15 2004

...SIGNIFICANT WEATHER UPDATE...

AT 938 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 11 MILES WEST OF
TRINITY...OR 16 MILES NORTH OF HUNTSVILLE...MOVING NORTHWEST AT 15
MPH.

BREMOND...BUFFALO...CALVERT...CENTERVILLE...ELKHART...FAIRFIELD...
FRANKLIN...GROESBECK...HEARNE...MONTALBA...NECHES...PALESTINE...
SLOCUM...TEAGUE AND TUCKER ARE IN THE GENERAL PATH OF THIS CLUSTER
OF STRONG STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL TO BETWEEN
1 AND 3 INCHES AND POSSIBLY PEA-SIZED HAIL CAN BE EXPECTED FROM THIS
ACTIVITY. THE HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING
AREA SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
Special weather statement, Jun 15, 10:36 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1036 AM CDT TUE JUN 15 2004

TXZ147-161-162-175-151700-
FREESTONE-LEON-LIMESTONE-ROBERTSON-
1036 AM CDT TUE JUN 15 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1036 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS FROM ALONG A LINE EXTENDING FROM 10 MILES
SOUTH OF FAIRFIELD TO 10 MILES NORTH OF MADISONVILLE...MOVING WEST
AT 10 MPH.

BUFFALO...CENTERVILLE...COOLIDGE...FAIRFIELD...FRANKLIN...GROESBECK..
.MEXIA AND TEAGUE ARE IN THE PATH OF THESE STORMS. THE STRONGEST
STORMS WILL CROSS INTERSTATE 45 BETWEEN MILE MARKERS 180 AND 152
THROUGH MIDDAY.

VERY HEAVY RAINFALL OF 1 TO LOCALLY 2 INCHES IS LIKELY ALONG WITH
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREA SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS.

07/BB

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.